Illinois, 2015

Dense Fog in Illinois, December 4, 2015

December 4, 2015 · NWS PAH · 9 events in 9 counties and zones

Widespread dense fog formed across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg to Gallatin County. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed across parts of southern Illinois, mainly along and north of a line from Carbondale to Harrisburg to Gallatin County. Visibility was reduced to one-quarter mile or less. High pressure over southern Illinois resulted in clear skies and light winds, which are favorable for dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 3, 10:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 3, 10:32 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
1032 PM CST THU DEC 3 2015

.UPDATE...
Issued at 1032 PM CST THU DEC 3 2015

Aviation update.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 233 PM CST THU DEC 3 2015

An analysis of the morning and modeled sounding data reveals a
strong inversion from about 2500 FT to about 6500 FT AGL, and this
has kept the small riboon of clouds below 2000 FT from burning
off. These clouds will continue to scrape our northern tier border
counties into the early evening, and otherwise, clear skies will
abound. This will enable another night of good radiational cooling
to allow Lows to dip into the 20s again tonight.

Tmrw, the High pressure center nudges eastward across the Ohio
river valley, underneath the High aloft. Easterlies in the lower
trop will cease the deeper cold advection and result in a warming
to around 50, despite the cold start.

Friday night and Saturday sees the High(s) move further east,
allowing light return flow southerlys to begin again. Temps will
nudge upwards a couple or three degrees from the previous days
readings then...returning closer to norms for this time of year.

.LONG TERM...(Sunday through Thursday)
Issued at 233 PM CST THU DEC 3 2015

Sfc winds will be out of the south by Sun ahead of a fast-moving mid
level shrtwv trof that is progged by the med range models to dive
into the central Plains and then ewd through the PAH forecast area
late in the weekend. The odd model out continues to be the GFS (and
its ensemble means), which has a slower, wetter, and farther south
solution with the trof/low. The UKMET continues to show the feature
as an open wave, and appears the fastest. Other med range models
have something in between.

Deep moist return flow appears very limited with this feature, and
thus moisture will be limited above about 850 mb. Currently, we are
forecasting rainfall amounts a tenth of an inch or less, mainly
behind the sfc cold front. Relatively mild conditions will prevail
behind the front, as the new airmass will be of Pacific origin.

The 12Z ECMWF model, and to a lesser degree, the GFS, suggest the
possibility that one of the ripples in the wavy mid level flow later
in the week may produce pcpn in a similar way (not shown
significantly in the initialization blend). For now we left the
forecast dry, and will see what later model runs reveal.

&&

.AVIATION...
Issued at 1032 PM CST THU DEC 3 2015

May have to consider MVFR vsbys at the terminals through the
early a.m. Other nearby sights at cross over with calm winds and
clear skies the rule. Otherwise high pressure will result in cloud
free skies and light winds Friday through Friday evening.

&&

.PAH Watches/Warnings/Advisories...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Dec 3, 3:03 PM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST THU DEC 3 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 PM CST THU DEC 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 dense fog. Local standard time, as filed.

Dense Fog, Jackson

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Williamson forecast zone
Reported by
ASOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, Edwards

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 4, 2:00 AM CST to 10:00 AM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610864, 610865, 610866, 610867, 610868, 610870, 610871, 610872, 610873.